Alert archive / Washington / Tornado Warnings in 2017

Tornado Warning 2, NWS Portland, OR

September 18, 2017Pacific County, Wahkiakum County, Washington

NWS Portland, OR issued this tornado warning at Sep 18, 2017, 4:46 PM PDT for Pacific County, Wahkiakum County, Washington. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2017, 4:46 PM PDT (23:46 UTC)
Expired
Sep 18, 2017, 5:15 PM PDT
In force
29 min
Issued by
NWS Portland, OR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Pacific County, WA, Wahkiakum County, WA

The radar

The Portland,OR radar (KRTX), 87 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 5:05 PM PDTHAIL 1Rosburg, WAA RESIDENT NEAR ROSBURG REPORTED QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

152 
WFUS56 KPQR 182346
TORPQR
WAC049-069-190015-
/O.NEW.KPQR.TO.W.0002.170918T2346Z-170919T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Portland OR
446 PM PDT MON SEP 18 2017

The National Weather Service in Portland has issued a

* Tornado Warning for...
  Southeastern Pacific County in southwestern Washington...
  Northwestern Wahkiakum County in southwestern Washington...

* Until 515 PM PDT.

* At 445 PM PDT, a severe thunderstorm capable of producing a tornado
  was located near Naselle, or near Astoria, moving northeast at 25
  mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Rosburg around 505 PM PDT. 
  Grays River around 510 PM PDT. 

Other locations impacted by this tornadic thunderstorm include Deep
River, Knappton and Altoona.

In Washington this includes State Route 4 between mile markers 7 and
26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Portland.

If on or near the Columbia River, get away from the water and move 
to safe shelter immediately. If you can hear thunder, you are close 
enough to be struck by lightning. Severe thunderstorms can produce 
large capsizing waves, even on small bodies of water. Move into dock 
and seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 4620 12383 4629 12389 4649 12360 4632 12342
TIME...MOT...LOC 2345Z 238DEG 22KT 4628 12378 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

/64
2 follow-up statements
012 
WWUS56 KPQR 190003
SVSPQR

Severe Weather Statement
National Weather Service Portland OR
503 PM PDT MON SEP 18 2017

WAC049-069-190015-
/O.CON.KPQR.TO.W.0002.000000T0000Z-170919T0015Z/
Pacific WA-Wahkiakum WA-
503 PM PDT MON SEP 18 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
SOUTHEASTERN PACIFIC AND NORTHWESTERN WAHKIAKUM COUNTIES...
    
At 502 PM PDT, a severe thunderstorm capable of producing a tornado
was located over Rosburg, or near Grays River, moving northeast at 25
mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Grays River around 510 PM PDT. 

Other locations impacted by this tornadic thunderstorm include Deep
River and Altoona.

In Washington this includes State Route 4 between mile markers 9 and
26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

If on or near the Columbia River, get away from the water and move 
to safe shelter immediately. If you can hear thunder, you are close 
enough to be struck by lightning. Severe thunderstorms can produce 
large capsizing waves, even on small bodies of water. Move into dock 
and seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 4623 12377 4630 12383 4646 12357 4632 12342
TIME...MOT...LOC 0002Z 239DEG 23KT 4631 12367 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

/64
713 
WWUS56 KPQR 190016
SVSPQR

Severe Weather Statement
National Weather Service Portland OR
516 PM PDT MON SEP 18 2017

WAC049-069-190024-
/O.EXP.KPQR.TO.W.0002.000000T0000Z-170919T0015Z/
Pacific WA-Wahkiakum WA-
516 PM PDT MON SEP 18 2017

...THE TORNADO WARNING FOR SOUTHEASTERN PACIFIC AND NORTHWESTERN
WAHKIAKUM COUNTIES WILL EXPIRE AT 515 PM PDT...
                
The storm which prompted the warning has weakened and no longer 
appears capable of producing a tornado. Therefore the warning will 
be allowed to expire.  However hail and gusty winds are still 
possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Portland.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Southeastern Pacific and Northwestern Wahkiakum counties 
until 545 PM.

LAT...LON 4623 12377 4630 12383 4646 12357 4632 12342
TIME...MOT...LOC 0014Z 238DEG 22KT 4635 12358 

$$

/64

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this tornado warning went out at Sep 18, 2:47 PM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 18, 2:47 PM PDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Portland OR
247 PM PDT Mon Sep 18 2017

.SYNOPSIS...Fall arrives on Fri, but Mother Nature decided to not
wait. Cool onshore flow across the region today and tonight, with
showers and isolated evening thunderstorms. Showers continue on Tue,
but another front will bring another significant band of rain into
the region Tue night, with showers behind the front for Wed.
Decreasing showers Thu and Fri as active weather shifts to the south
and east of the region. High pressure builds Fri and Sat, with some
great late September weather in store for the region...cool nights
with patchy fog and mild sunny days.

&&

.SHORT TERM...Tonight through Thursday...Cool upper trough over the
the Gulf of Alaska continues to push into the Pac NW today and
tonight. Plenty of showers across the region, along with isolated
thunderstorms. Any thunderstorm will bring downpours, small hail and
brief gusty winds into this evening. Have had reports of waterspouts,
mainly in/around the Netarts/Oceanside area this am. Air mass will
continue to support strong convection over the region into this
evening. So, could easily see a few more waterspouts and/or funnel
clouds through early this evening.

Overall, not much change later tonight into Tue. Will maintain
showers, though may have some let up late tonight into early Tue.
Will maintain small chance of thunderstorms along the coast and over
the coastal water for later tonight.

Now, models have been getting better clarity for what will unfold Tue
night. Both NAM and GFE have been showing another low passing to the
south of the region and into northern Calif later Tue. Then both will
swing a decent low from the Gulf of Alaska southeastward and into the
Pac NW Tue night. Some differences in strength, but not enough to
make much difference in the overall weather for Tue night. Appears
will have surface low push into northwestern Oregon Tue night.
Tighter pressure gradients remain well south of the local area, so no
significant winds expected. Front moves onshore later Tue night into
Wed am, with showers across the region on Wed.

But, will see another round of moderate to heavy rain Tue night. At
moment, inland lowlands look to get 0.50 to 1.00 inch for Tue
afternoon through Wed, with another 1 to 3 inches for the Willapas,
Coast Range, and especially the Cascades north of Santiam Hwy. Snow
levels generally hovering at 5000 to 6000 ft. Will get some snow on
higher peaks, with 3 to 8 inches seeming reasonable.

With all of the potential of quick runoff on bare ground, and
potential for more rockfalls with debris, will extend the Flash Flood
Watch for the Oregon side of the Columbia Gorge and the High
Cascades zones. This is mainly for those areas in and near the burn
scars, such as Whitewater, Rebel and Eagle Creek fire areas. Time of
more concern will be Tue night. 		  Rockey.

.LONG TERM...Thursday night through Sunday...Showers will be
decreasing Thursday as upper trough axis shifts more south of the
region, and northerly flow starts to bleed into our region. But, can
not rule out a shower from time to time. Will keep chance of showers
in the forecast through Fri evening, but higher threat will be on Thu
over the higher terrain.

High pressure builds over the region Fri, and remains through the
weekend. This will bring dry weather, with typical late September
weather. So, some late night/early am fog or low clouds, otherwise
partly to mostly clear with Mild days and cool nights.	 Rockey.

&&

.AVIATION...Showery pattern will continue through Tuesday
afternoon. Expect the typical scenario of primarily VFR with
short-lived bouts of MVFR cigs and/or vis in heavier showers.
Lightning has been observed in portions of the Willamette Valley
and also the Clark County lowlands of SW Washington. Next shift
will need to monitor radar closely for possible amendments to
include TS at the terminals. The TS possibility holds through at
least 04Z Tue, but may linger to 07Z at KAST and KONP.

MVFR conditions likely to become more predominant for the coast
late this afternoon through this evening as models show an
organized surface trough moving through during that time. Higher
terrain will be frequently obscured through Tue morning. Weishaar

KPDX AND APPROACHES...Primarily VFR conditions through Tue
afternoon, but with occasional MVFR cigs and/or vis restrictions
in heavier showers. Thunderstorm threat through 03Z Tue.

&&

.MARINE...Wind speeds will increase later today over the outer
waters and late this evening over the inner waters. Current small
craft advisory for wind looks good. Convective air mass over the
waters today and tonight, which could produce sudden gusts to 30
kt in heavier showers or thunderstorms. There have been several
lightning strikes over the waters earlier this morning. Conditions
will continue to be ripe for thunderstorm activity due to the
relatively warm sea surface temperatures (late summer) and cold
air mass aloft. This combination will yield steep mid-level lapse
rates adding to the instability potential.

Wind speeds ease Tuesday afternoon, but are expected to
strengthen Tue night. Previous model runs showed a large
variance in location and strength of the surface low. However,
the 12Z solutions show more agreement and are closer to the
previous GFS and ECMWF solutions. The end result in a weaker
surface low, which is a weaker surface low. NAM and GFS boundary
layer wind speeds forecast to be around 25 kt 12Z Wed, with a
small area of 30 kt speeds. Will hold off on a Gale Watch and
maintain high-end small craft advisory speeds. The strongest wind
Tue night and Wed morning will be over PZZ255 and PZZ275. Another
weaker low is expected to move south off the coast Wed and Wed
night. North wind 15 kt or less prevails Fri through the weekend.

Seas will continue to build as longer period swell arrives from
the Gulf of Alaska. Seas can be expected to reach the mid teens
by Tue morning. Locally wind driven seas Tue night followed by
fresh swell Wed and Thu will keep wave heights above 10 ft
through Thu. Weishaar

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch through Tuesday morning for Cascades in Lane
     County-Central Columbia River Gorge-Northern Oregon
     Cascades-Western Columbia River Gorge.

WA...None.

PZ...Small Craft Advisory for winds from 6 PM this evening to 11 AM
     PDT Tuesday for Coastal waters from Cape Shoalwater WA to
     Cascade Head OR out 10 NM-Coastal waters from Cascade Head
     to Florence OR out 10 NM.

     Small Craft Advisory for hazardous seas from 10 PM this evening
     to 11 AM PDT Tuesday for Coastal waters from Cape
     Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters
     from Cascade Head to Florence OR out 10 NM.

     Small Craft Advisory for winds until 11 AM PDT Tuesday for
     Waters from Cape Shoalwater WA to Cascade Head OR from 10
     to 60 NM-Waters from Cascade Head to Florence OR from 10
     to 60 NM.

     Small Craft Advisory for hazardous seas until 11 AM PDT Tuesday
     for Waters from Cape Shoalwater WA to Cascade Head OR from
     10 to 60 NM-Waters from Cascade Head to Florence OR from
     10 to 60 NM.

     Small Craft Advisory for Rough Columbia River Bar until 7 PM
     PDT this evening.

     Small Craft Advisory for Rough Columbia River Bar from midnight
     tonight to 5 PM PDT Tuesday.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.

In the hours before

Special weather statement, Sep 18, 11:07 AM PDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Portland OR
1107 AM PDT Mon Sep 18 2017

ORZ001-002-WAZ021-190400-
North Oregon Coast-Central Oregon Coast-South Washington Coast-
Including the cities of Astoria, Cannon Beach, Tillamook,
Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather,
Yachats, Florence, Raymond, Long Beach, Ocean Park, Naselle,
Cathlamet, and Cape Disappointment
1107 AM PDT Mon Sep 18 2017

...ISOLATED THUNDERSTORMS TODAY WITH THREAT OF WATERSPOUTS...

Cool unstable air mass over the region will allow showers and
isolated thunderstorms move onshore today into tonight. Some of
the thunderstorms may produce small hail, brief downpours and
gusty winds.

Of particular attention is the potential for waterspouts. Already
have had reports of a waterspout near Netarts around 1045 am
today. Will continue to see threat of waterspouts today. Any
waterspout that moves onshore should dissipate quickly.

The threat of waterspouts will end this evening, as the stronger
thunderstorms weaken.

Rockey.
Local storm report, Sep 18, 11:34 AM PDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1134 AM PDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     WATER SPOUT      NETARTS                 45.43N 123.94W
09/18/2017                   TILLAMOOK          OR   COUNTY OFFICIAL

            WATERSPOUT OFFSHORE, DISSIPATED AS MOVE ASHORE AT HAPPY
            CAMP. NO DAMAGE REPORTED.

&&

CROCKEY
Special weather statement, Sep 18, 1:46 PM PDT, 3 hours before
Special Weather Statement
National Weather Service Portland OR
146 PM PDT MON SEP 18 2017

ORZ006-007-010-182115-
Greater Portland Metro Area OR-Central Willamette Valley OR-
Northern Oregon Cascade Foothills OR-
146 PM PDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLACKAMAS AND
NORTHWESTERN MARION COUNTIES UNTIL 215 PM PDT...

At 145 PM PDT, Doppler radar was tracking a strong thunderstorm over
Canby, or 8 miles southwest of Oregon City, moving east at 30 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Oregon City, Sandy, West Linn, Wilsonville, Canby, Molalla, Estacada,
Aurora, Barlow, Colton, Eagle Creek and Mulino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 4513 12275 4531 12280 4543 12229 4517 12220
TIME...MOT...LOC 2045Z 257DEG 26KT 4524 12268

DE
Special weather statement, Sep 18, 2:18 PM PDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Portland OR
218 PM PDT MON SEP 18 2017

ORZ006-007-010-011-182145-
Greater Portland Metro Area OR-Northern Oregon Cascades OR-
Central Willamette Valley OR-Northern Oregon Cascade Foothills OR-
218 PM PDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLACKAMAS COUNTY
UNTIL 245 PM PDT...

At 216 PM PDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southeast of Oregon City, moving east at
25 mph. A trained spotter reported pea sized hail and heavy rain
with the storm.

Half inch hail will be possible with this storm.

Locations impacted include...
Oregon City, Sandy, Estacada, Colton, Shortys Corner and Eagle Creek.

LAT...LON 4516 12256 4534 12261 4545 12213 4519 12205
TIME...MOT...LOC 2116Z 258DEG 22KT 4527 12249

DE

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:42 PM PDTTornado WarningPQRPacific33 min
Sep 18, 4:15 PM PDTSevere Thunderstorm WarningPQRPacific, Wahkiakum30 min

Nearby

Tornado Warnings in Washington, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.